Going Crazy after 10 Days on Paxil and Xanax

“I realized that the majority of my symptoms were directly related to the Paxil.”

 

I’m a 31 year old female (and a registered nurse) I have 2 young children, recently I went through a lot of loss in my life. My mother in law battling her second brain tumor, and I cared for my grandfather in his home until his death. During this time I became very anxious and started having some neurological symptoms of twitching and fatigue. My physician suggested I get to see a neurologist to rule out MS.

That was the day I had my first panic attack (seems mild to me now.) I then realized I could not see a neurologist for over 2 months. The anxiety intensified, my M.d. prescribed Xanax and Paxil.

The first day I only required a 1/2 of a .25mg of Xanax. But by day 3 on Paxil I was taking 2 whole tabs of Xanax with no relief. In just 3 days I began going crazy. I had my husband take me to the hospital. I was not sleeping, eating, I was very dizzy. I had tingling, burning, numbness all over my body, headaches, and strange tremors and electrical sensations. Many of these symptoms mimic the symptoms of MS. I went through the whole battery of tests, all negative.

It was not until day 7 of Paxil that I realized that the majority of my symptoms were directly related to the Paxil. I weaned myself over 3 days, (only on it for 7 days before) It has only been 8 days now, I am feeling about 50% better. Every morning I wake up and go for my morning walk (3 miles) It takes so much out of me, but I know it is important. When I come home I have to prepare myself for the long day of taking care of my children. I am trying to stay busy and surround myself with alot of very supportive people.

At this point my three biggest complaints are dizziness, extreme fatigue, and inability to sleep. I just wanted to know if my story sounds familiar, (I had no mental health history before 3 weeks ago!) I just have to keep thinking that I will be better someday. Thanks for your support. My love and prayers to all of you suffering.

Jenny

 

8/6/2001

This is Survivor Story number 21.
Total number of stories in current database is 34

 1,324 total views

Paxil-A Dangerous Prescription for PMS

“It shocked me that she would prescribe a medication with such severe withdrawal symptoms to be taken every two weeks on rotation.”

 

I am a registered nurse who has always been very leery of doctors since I work with them every day. I recently moved to a new state and needed to find a gynecologist. I always like to “test” my doctors on the first visit to see how quickly they will try to write me a prescription for something. This new doctor failed my “test” miserably. I have severe pms- heavy bleeding, cramps, and bad mood swings. Of course, I informed the doctor of this when she asked me about my periods. She immediately informed me that I had PMDD and needed to be on Paxil for it. She wanted me to take Paxil starting on day 14 of my cycle and then stop taking it on the first day of my period. She also told me that I needed to be on birth control pills despite the fact that I am overweight and smoke a pack of cigarettes a day. (Smoking is known to significantly increase the risk of blood clots, strokes and heart attacks while on the pill.)

Anyway…. I immediately got on the web when I got home to look up Paxil. I am an ICU nurse, and most of our patient’s are unconscious so they don’t usually get antidepressant meds, and I knew nothing about them. I was outraged at what I found out in less than one hour!!! It shocked me that she would prescribe a medication with such severe withdrawal symptoms to be taken every two weeks on rotation. Imagine the state I would have been in had I attempted that!!! I probably would have lost my nursing license for acting crazy or something.

The point I am trying to make here is that these doctors are either handing out these meds without knowing the side effects, or they do know the side effects and just do not care. (Kickbacks from drug reps perhaps?)

I have not yet had the chance to confront this doctor. I may not be able to confront her for fear of losing my job. (The town I live in has two main employers– a huge university medical center where I work, and a drug manufacturing plant.)

Not everyone is as lucky as I am to be wary of medications. Please people; let’s get out of the 1950’s. Doctors are not Gods, and they certainly do not always care about their patients. We do not have to do their bidding just because they supposedly know the secrets workings of our bodies. Trust me when I say this, I work with doctors fresh out of medical school. They are spoon fed by the nurses.

Please save yourselves the horror of overmedication. Never ever fill a prescription until you first research it on your own. And, do not do not do not use pharmacists or other doctors for your research. Who do you think pays pharmacy school and med school scholarship programs????— Drug companies, and other big medical businesses with a vested interest in new drugs being handed out to the blind masses like candy.

Sorry this was so long, but I had to get the word out to people.

A Registered Nurse

 

7/24/2001 2001

This is Survivor Story number 15.
Total number of stories in current database is 34

 1,484 total views